Management of Systemic Toxicity
Immediately stabilize airway, breathing, and circulation while simultaneously contacting your regional poison center (1-800-222-1222 in the US) for expert guidance on toxin-specific antidotes and advanced interventions. 1
Initial Stabilization: The ABCDE Approach
The foundation of managing systemic toxicity is aggressive supportive care that takes priority over toxin identification:
- Airway: Establish patency; prepare for intubation if CNS depression threatens protective reflexes
- Breathing: Provide bag-mask ventilation or mechanical ventilation as needed; administer 100% oxygen
- Circulation: Treat hypotension with IV fluids and vasopressors; manage dysrhythmias per ACLS protocols
- Disability: Assess neurologic status and identify toxidrome patterns
- Exposure: Prevent further absorption; consider decontamination 1, 2
Critical caveat: Standard resuscitation protocols often fail in poisoning cases—you must add toxin-specific interventions to basic and advanced life support measures. 1
Toxidrome Recognition
Since laboratory confirmation is rarely available acutely, identify clinical patterns to guide empiric treatment:
- Opioid toxidrome: CNS depression + miosis + apnea → Give naloxone immediately
- Sympathomimetic toxidrome: Agitation + hyperthermia + tachycardia → Sedate aggressively with benzodiazepines to prevent rhabdomyolysis
- Anticholinergic toxidrome: Delirium + mydriasis + dry skin + urinary retention
- Cholinergic toxidrome: Salivation + lacrimation + bronchorrhea → Atropine titrated to dry secretions 1
Toxin-Specific Antidote Administration
Do not wait for confirmatory testing when specific poisoning is suspected—treat immediately with appropriate antidotes: 1
High-Priority Antidotes:
- Opioids: Naloxone (reverses respiratory arrest, preventing cardiac arrest) 1
- Benzodiazepines: Flumazenil reverses CNS/respiratory depression BUT contraindicated if seizure history, chronic benzodiazepine use, or co-ingestion with TCAs (risk of refractory seizures and dysrhythmias) 1
- β-blockers/Calcium channel blockers: High-dose insulin (1 U/kg bolus, then 1 U/kg/hour infusion) started early with dextrose/potassium supplementation; calcium chloride 2000 mg IV 1, 3
- Sodium channel blockers (TCAs, cocaine): Sodium bicarbonate boluses for QRS >120 ms or dysrhythmias 1
- Local anesthetic systemic toxicity (LAST): 20% intravenous lipid emulsion (especially for bupivacaine toxicity) 1, 4
- Cyanide: Hydroxocobalamin (preferred) or sodium nitrite + sodium thiosulfate—treat immediately on clinical suspicion 1
- Digoxin: Digoxin-specific antibody fragments for life-threatening dysrhythmias 1
- Organophosphates/carbamates: Atropine 1-2 mg doubled every 5 minutes until bronchorrhea/bronchospasm resolve; pralidoxime 1
Gastrointestinal Decontamination
Administer activated charcoal (1 g/kg) if the patient presents within 1-2 hours of ingestion and can protect their airway. Contraindications include unprotected airway, caustic ingestion, or hydrocarbon ingestion. 2, 5, 6
For select toxins (theophylline, carbamazepine, phenobarbital, salicylates), consider multiple-dose activated charcoal to enhance elimination. 5
Escalation to Advanced Interventions
When Standard Measures Fail:
Venoarterial ECMO (VA-ECMO) is lifesaving for refractory cardiogenic shock or dysrhythmias from poisoning. Start the process early—implementation takes time, and delays worsen outcomes. Consider for β-blocker, calcium channel blocker, TCA, or local anesthetic toxicity unresponsive to antidotes. 1
Extracorporeal Toxin Removal:
Hemodialysis is indicated for specific toxins (lithium, salicylates, methanol, ethylene glycol, valproic acid) when:
- Severe clinical toxicity despite supportive care
- Toxic drug levels with deteriorating clinical status
- Significant metabolic derangements 2
Common Pitfalls to Avoid
Delaying poison center consultation: Board-certified toxicologists provide real-time guidance on unfamiliar antidotes and dosing strategies 1
Withholding naloxone in mixed overdoses: Always give naloxone when opioid toxicity is suspected, even if benzodiazepines are co-ingested 1
Using flumazenil indiscriminately: Screen for seizure history and TCA co-ingestion before administration 1
Waiting for drug levels: Treat based on clinical toxidrome and history—laboratory confirmation is too slow for critical decisions 1
Inadequate sedation in sympathomimetic toxicity: Aggressive benzodiazepine administration prevents hyperthermia, acidosis, and rhabdomyolysis 1
Delaying ECMO consideration: Initiate the process when patients show early signs of refractory shock rather than waiting for complete cardiovascular collapse 1
Monitoring and Supportive Care
Continue standard ICU monitoring with toxin-specific parameters: